Post # 1
I’ve posted about Mirena before. I had it inserted about 8 months ago. From the beginning, it’s been a rocky experience. It cost me $700. This is probably the only deterrant for me to get it removed. That and I don’t get pregnant and I don’t have to think about it.
First: The insertion was horrible. I decided to get it because I have debilitating cramps and Mirena usually stops your period after about three months (it did for me). It was probably the most painful thing I’ve ever experienced. That’s after taking meds to open my cervix, xanax and vicodin. I stayed home the entire day. It hurt for an entire week.
Now: I have minimal if no symptoms of a period. Aside from that, I have no sex drive. I have pain in my lower left abdomen. I gained 30 pounds. I have fun new zits all over my jaw line. I don’t feel sexay.
Bottom Line: I got this thing because in the end, it would be less expensive and less of a hassle than traditional bc pills. Now, I friggin hate it. Someone, please help me justify having it taken out. Hubs is supportive and said he’d even double wrap it (lol), but I hate to have to do that after not having to think about it for so long. I think I’ll end up removing it, but I don’t know if I should do it sooner rather than later.
Post # 3
I have mirena and posted a thread very similar to this about a month ago… I’m having the same side effects but right now the benefits outweight the bad considering I’m 3 months away from my wedding and getting it taken out now wouldn’t make much of a difference (and the symptoms could get worse before they get better in the next few months) so I decided to keep mine in until we get back from the honeymoon… Then we are going to use condoms and charting to keep from getting pregnant until we are ready. I’m nervous about having a period again and having horrible cramps (mine were debilitating as well) but for me the bad side effects are worse than having my body and skin back.
I say if it’s making you miserable, then take it out… who cares how much it costs, if you don’t feel like yourself then there is no point… The acne will most likely just get worse the longer you have it (I’ve had mine for 2 years and it’s slowly gotten worse especially the last 6 months).
Post # 4
I am having the same issues as you are. It was the most painful thing I have ever experienced. When I got it put in, I did not take any xanax or valium or any pain killers whatsoever. I am surprised I did not pass out from the pain. And, I usually have a really high pain tolerance. Even my gyno told me, she was surprised I did so well without any muscle relaxers or pain meds too.
Anyhow, I don’t get PMS anymore either. But, I have gained looooooots of weight, get pimples all the time (and I never use to have much acne, during my teen years, my face was pretty clear, I get more pimples now then I ever have even during my teen years) I have super bad cramps alot. I never had them this bad before. It’s weird, my Fiance just told me today, I should have it removed, because the cramps are sooooo terrible. I have had it for about 13months now. I have decided I will definately get it removed. I know everyones bodies are different. But, since I know what it’s done to me, I would never recommend it to anyone.
Have not made my gyno appointment to remove yet, but will soon. I am not looking forward to the after effects of the removal. I have read of some really bad effects. Supposedly it doesn’t hurt as much having it removed, but women have reported bleeding really heavily for several days after having it removed. They say, it leaked from tampons and pads. I guess its really heavy. But other women reported not having too much problems after. But, I think, I’ll be one that has bad effects after. If you get it removed, plan for it.
I personally think, for me, the negatives outway the positives with them. Looks like I am going back to good old ortho tri-cyclen lo. It was soooo good to me for 7 years, wish I would have never switched to mirena. Good luck!!!
Post # 5
I have a Mirena and I definately do not have the side effects you ladies have ! I have gained some weight, but thats about it. I get som discomfort every once in a while, but nothing that really bothers me. I have to tell you girls that I am so sorry you are going thru this ! It must be pretty emotionally and physically draining.
Like the others said, if you are going thru so much trouble, get it removed. I like how PP said that if you do not feel like yourself, no matter how much it cost, its not worth it dear. What does your doctor think?
I’ll be sending prayers for you ladies ! Hope it gets better soon !
Post # 6
@maudemaisha: thank you. Yeah, I am definately taking it out. It wasn’t the cost that made me keep it in for this long. I was told by others and my gyno that it gets better over time. And the killer ab cramps have gotten better, so it made mirena tolerable for me.
But, I still get the terrible cramps once in a long awhile, and it can be excrutiating sometimes. But, my homones are soooo out of whack, the weight gain, and the constant acne (ugh!), also for my own peace of mind, I can’t wait to have it removed. I am sooooo afraid that it will lodge itself into my uterine walls (which some women have reported this happening to them, to remove it, they had to have surgery). I know it isn’t that common, but it is still a possibility it can happen. So, I will just feel better having it out, so I won’t have to worry anymore.
I am glad it works great for you, and that you don’t have these other terrible side effects. I know that everyones body is different. I guess my body just doesn’t agree with it.
Post # 7
I’ve had mine for over 3 years now, I got it in October ’08. In the last few months I’ve started having horrible abdo cramps, one night they were so bad I ended up going to the ED in the middle of the night. I have a feeling my hormone levels at out of whack, I’ve noticed I seem to have more body hair and it’s darker and thicker. This is maybe Too Much Information, but I’ve had to pluck dark thick hairs from my CHEST. eww!! That’s not normal, but not sure if it’s the Mirena or something else. Hopefully not PCOS.
Post # 8
Thank you for sharing this! Continuous use of the BCP has been so good to me that in the back of my mind I’ve thought that maybe a hormonal IUD would be similar, without having to take if every day. I haven’t even looked into it, but after hearing this I would really have to be prepared for it not working out so well.
Post # 9
If you have left side abdominal pain, you might want to go to the doctor. I had my Mirena inserted in April, and recently starting having right side abdominal pain. My doc ordered an ultrasound and found an ovarian cyst. They’re a common side effect of Mirena, and while they’re mostly harmless, they can occasionally get very large and burst (painful!) or need to be surgically removed. So you might want to look into that.
I’ve also experienced some weight gain and acne, but I really love not having a period and no more awful cramps, so right now, Mirena’s pros still outweigh the cons for me. If these cysts become a recurring problem, though, I’m getting it removed.
Post # 10
I had my mirena in for a year before I had it removed. It was giving me bad, cystic acne, CRAZY mood swings and I had pain on my lower right side (most likely to do endometriosis as I had no cysts, PID etc). Getting it put in was hell but taking it out was actually easy and I felt better quickly. It sucks how expensive it is :
Post # 11
Thank you ladies for the support. Makes it a little easier with a chorus of “do what’s best for you, take that thing out!”
@HeyKaraoke: I thought I had a cyst a week after I had it inserted, and after an (expensive) internal ultrasound, they found one… one the side where I had no pain. It was tiny.
After I explained that a lot of these changes in me are a symptom of Mirena, not just stress, my husband looked me like he was about to cry. He had no idea that it could happen. I didn’t tell him for pity or out of anger, I just wanted him to understand that this isn’t me, and I’m done with it. I think I’m done with birth control all together at this point. I’ve been on something since I was 15 – I literally don’t know myself without this stuff.
Post # 12
I had 2 kids who are both birth control babies (I got preg. on both the shot and the pill), so after my second child, I had the Mirena inserted. I felt like you did! It was worse than child-birth! I had both kids naturally with no drugs, yet the insertion of the Mirena made me almost pass out and I could barely walk for a week (yet I was walking minutes after giving birth to my son!!)
It’ll be 4 years this summer, and I don’t have any issues with it now and I haven’t gotten pregnant either. However, almost the entire first year I still had a painful period, ridiculous cramps, all sorts of issues. I was very emotional, lost my sex drive, VERY VERY moody, gained weight, etc.
But, although I want more kids in the future, all the issues were better than having another baby at that point in my life. I’m planning on getting it removed immediately after the wedding so that we can start trying for 2 more.
I’m not sure that I’ll get another one put in after we’re done having kids, but it is nice knowing that I can have it removed at any time to try having another baby, rather than a more permanent solution of getting my tubes tied.
Post # 12
fancypants: were you diagnosed with endo? i have the mirena and have been having daily pain, doc thinks it’s endo. Not sure if it could be mirena and I should remove it? Or just wait a month until he can do a laparoscopy and diagnose?